This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
Dublin: 13 °C Thursday 18 April, 2019
Advertisement

Hospitals told to be on the lookout for patients who have taken lethal 'designer drug'

Five deaths in Ireland have been linked to fentanyl-related substances.

Image: hospital image via Shutterstock

HOSPITALS ACROSS THE country have been put on alert after a spate of deaths in Cork and Dublin believed to be linked to the opioid fentanyl.

Yesterday the HSE issued a warning to heroin users about these drugs which are 600 times more powerful than morphine. Five deaths are thought to be linked to the drugs, and the HSE said they may be sold as ‘designer’ or synthetic heroin.

Dr Denis O’Driscoll, HSE chief pharmacist for addiction services explained theses drugs are usually used as pain relief and sometimes for anaesthesia. They are frequently used for palliative purposes, particularly for cancer patients. As with other opiates, there is a risk of addiction with fentanyls and they would not be prescribed longterm.

Concern about intravenous drug users

It is believed the drug is being sold as a white powder and had either been smoked or injected by users in these fatal cases.

“From our understanding of the individuals who have passed away, it would appear it had been sold as heroin but we’ve no evidence of this. We just know that they may have been using heroin in the past,” O’Driscoll said.

“The cohort that we’re most worried about are intravenous drug users, that they would try it or it could be mixed through heroin and it is more potent. They may be taking their normal amount, which is too much when it’s a fentanyl-related drug.”

These drugs cause drowsiness and can seriously impact on a person’s breathing.

Emergency departments across the country have been put on alert and told to make sure anyone presenting to them with a potential overdose or other drug-related side effects has not taken a fentanyl-type product.

“They will be screening for that for us now,” O’Driscoll said.

Prevalence 

Fentanyl use in Ireland is not widespread, but is prevalent in countries like Estonia where users constituted the overwhelming majority of all treatment clients in 2014, according to a report by the European Monitoring Centre for Drugs and Drug Addiction (EMCDDA).

Of the 98 reported drug-induced deaths in the country that year, 92 were attributed to overdose by synthetic opioids - fentanyl and 3-methylfentanyl in particular. The majority of these drug users were male and the report notes these drugs were being smuggled from Russia.

“The fact that five deaths have been associated with it, that is concerning amongst our drug population,” O’Driscoll said. “We only ever issue these kinds of alerts when there is concern over people dying from consuming a particular drug.”

The HSE wants heroin users to be aware of the dangers of this drug and to avoid it.

“If they don’t know what it is, if they don’t know what they’ve bought, they shouldn’t use it. But I know that’s easy for me to say on this side of the counter.”

Read: Warning about ‘designer drug’ after spate of overdoses in Cork and Dublin>

  • Share on Facebook
  • Email this article
  •  

Read next:

COMMENTS (8)

This is YOUR comments community. Stay civil, stay constructive, stay on topic. Please familiarise yourself with our comments policy here before taking part.
write a comment

    Leave a commentcancel